Pennsylvania, 2008

High Wind in Pennsylvania, December 31, 2008

December 31, 2008 · NWS CTP · 9 events in 9 counties and zones

High winds in the wake of a strong cold front toppled numerous trees and power lines across the Lower Susquehanna Valley. A few trees fell onto vehicles, with some people narrowly escaping serious injury.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

High winds in the wake of a strong cold front toppled numerous trees and power lines across the Lower Susquehanna Valley. A few trees fell onto vehicles, with some people narrowly escaping serious injury. Measured wind gusts of 50 to 60 mph were reported on several ASOS observations. In addition, the high winds resulted in widespread power outages with thousands of customers affected. Minor structural damage was also reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Dec 31, 6:46 AM EST, 1 hour 14 minutes earlier.

Area forecast discussion, Dec 31, 6:46 AM EST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
646 AM EST WED DEC 31 2008

.SYNOPSIS...
SEVERAL ALBERTA CLIPPERS WILL PASS THROUGH THE REGION OVER THE
NEXT FEW DAYS...BRINGING CHANCES FOR LIGHT SNOW AND GUSTY WINDS.
IN BETWEEN THE CLIPPERS...HIGH PRESSURE WILL PROVIDE COLD AIR AND
WEAKER WINDS. THE FAST WESTERLY FLOW ALOFT WILL MAKE IT DIFFICULT
FOR ANY GOMEX MOISTURE TO BE PULLED THIS FAR NORTH. TEMPERATURES
SHOULD STAY AT OR BELOW NORMALS FOR MOST OF THE PERIOD.

&&

.NEAR TERM /THROUGH TONIGHT/...
CLIPPER STARTING TO MAKE SNOW OVER THE NRN TIER NOW...BUT IT MAY
BE LIGHTER THAN ORIGINALLY THOUGHT. IT IS SO DRY THAT IT HAS TAKEN
A LONG TIME FOR THE PRECIP TO MAKE IT DOWN TO THE GROUND. WILL
HOLD THE LINE WITH 2-4 INCHES ACROSS THE NRN TIER...BUT THAT COULD
BE A BIT TOO MUCH. TEMPS ARE ACTUALLY WARMING AS THE LOW OVER NW
PA DEEPENS AND HEADS STRAIGHT FOR UNV AND THEN FOR PHL. SOME 40S
ARE SHOWING UP IN SWRN PA. WE SHOULD SEE TEMPS HOLD STEADY OR RISE
A FEW MORE DEGS BEFORE THE LOW PASSES AND BRINGS IN THE NASTY WEST
WINDS.

PRESSURE RISES BEHIND THE LOW CENTER WILL BE EXTRAORDINARY - SOME
15MB/6 HRS. THIS IS HIGHLY ANOMALOUS AND IS ALWAYS INDICATIVE OF
A VERY WINDY DAY. BUFKIT PROFILES FROM LOCAL MESO MDLS AND NAM12KM
DATA ALSO PLAY UP A VERY GUSTY SCENE TODAY. MAX MOMENTUM TRANSFER
FROM THE TOP OF THE MIXED LAYER WOULD BRING WIDESPREAD GUSTS TO 50
KTS ACROSS THE SRN TIER...ESP THE LOWER SUSQ LATE THIS MORNING AND
THROUGH THE EVENING. WILL THEREFORE EXPAND THE WIND ADVSRY TO
COVER THE REST OF THE CWA...AND UPGRADE THE ADVSRY IN THE LOWER
SUSQ AND SCHUYLKILL CO TO A WARNING...AND ADD A FEW HOURS ONTO THE
END OF BOTH.

THE PATH OF THE LOW WILL KEEP THE HEAVIEST SNOW ALONG THE NRN
TIER...TAPERING OFF VERY QUICKLY SOUTH/WEST OF A LINE FROM KUNV TO
KSEG. SOME OF THE HILL TOPS IN COLUMBIA AND SCHUYLKILL COS COULD
PICK UP 2 INCHES BY THE END OF THE MORNING.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...
LAKE EFFECT AND UPSLOPE KICKS IN AFTER THE LOW PASSES BUT IS SHORT
IN DURATION. THE FETCH IS ALSO SHORT WHICH WILL HELP TO KEEP THE
BANDS FROM REACHING TOO FAR INLAND AND MAKE IT DIFFICULT FOR THE
SNOW TO PILE UP IN ANY ONE LOCATION. THE GUSTY WINDS WILL ALSO
MAKE IT TOUGH TO MEASURE. WILL THEREFORE JUST EXTEND THE WINT WX
ADVSRY FOR WARREN CO THROUGH 03Z...AND MENTION GUSTY WINDS AS WELL
FOR THE LATTER HALF OF THE DAY. EXPECT THE UPSLOPE TO HELP THE
LAURELS TO GET THEIR USUAL SHARE OF SNOW TOO...BUT WILL KEEP
ACCUMS UNDER 3 INCHES. THE WORST SPOTS WILL BE THE WEST-FACING
SLOPES AND HILL TOPS.

THE WINDS WILL BE THE WORST OF THE WX TODAY. AS THE LOW DEPARTS
AND DEEPENS OFF TO OUR EAST...THE WINDS WILL TRY TO FILL THE VOID.
GUSTS UP TO 60 MPH ARE EXPECTED IN THE SE...AND 50 MPH ELSEWHERE.
THE WORST WILL LIKELY BE THIS AFTN WHEN DEEP MIXING AND UNI-DIR
SHEAR WILL ALLOW TRANSFER OF THE FASTER WINDS ALOFT DOWN TO THE
SFC. SUSTAINED WINDS COULD EVEN BE 20-30 MPH.

AS THE EVENING CONTINUES...THE WINDS WILL START TO SUBSIDE...AND
THE LAKE EFFECT WILL ALSO DWINDLE. ONLY THE SNOW BELT/WARREN CO
SHOULD SEE SNOW AFTER MIDNIGHT. MOST OF THE STATE SHOULD BE PARTLY
CLOUDY OR EVEN CLEAR FOR MIDNIGHT ACTIVITIES...AS THE STRONG
SUBSIDENCE CLEARS IT OUT THIS AFTN AND EVENING. TEMPS MAY GET
CHILLY FOR THURS MORNING...BUT WINDS WILL NOT GO TOTALLY CALM AND
THE WARM ADVECTION AHEAD OF THE NEXT SYSTEM WILL ALREADY START IN
THE WEST...AND KEEP US FROM GETTING REALLY COLD.

THE NEXT CLIPPER WILL ROLL IN LATER THURSDAY NIGHT AND LAST MOST
OF THE DAY ON FRIDAY PER TIMING OF MOST OF THE LATEST MDLS. THIS
ALSO LOOKS LIKE A WINDY AND MAINLY DRY EVENT...AS THE SFC LOW
STAYS WELL TO OUR NORTH. KEPT LIKELIES IN THE NW FOR NOW...BUT
COULD SEE THOSE DROPPING IF CURRENT TRENDS CONTINUE WITH THE NEXT
FEW PKGS.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
SATURDAY HIGH PRESSURE BUILDS IN SO IT SHOULD BE A SEASONABLE DAY
WITH MOSTLY SUNNY SKIES OVER MUCH OF THE REGION.

SUNDAY AND MONDAY SHOULD BE RELATIVELY QUIET DAYS...A SECOND HIGH
PRESSURE SYSTEM SHOULD DRIFT OVER THE REGION LATE SUNDAY INTO
MONDAY. THERE IS A VERY WEAK FRONT IN THE GFS/GEFS AHEAD OF THE
SECOND ANTICYCLONE WHICH COULD TRIGGER SNOW SHOWERS OR LIGHT SNOW.
THE GFS AND GEFS HAVE SHOWN SOME UNCERTAINTY WITH THIS SYSTEM.
BEST GUESS IS THERE COULD BE PERIOD OF LIGHT SNOW SUNDAY OR EARLY
MONDAY.

AFTER MONDAY CONFIDENCE IN THE FORECAST ERODES. MOST ENSEMBLE
PREDICTION SYSTEMS (EPS) SHOW A RIDGE OVER THE BAFFIN SEA BY
SUNDAY. HEIGHT ANOMALIES OF 2-3 STANDARD DEVIATIONS ABOVE NORMAL
OVER THE BAFFIN SEA AND BAFFIN ISLAND ARE CLEARLY VISIBLE.
ADDITIONALLY...THE LOW TO THE SOUTH FORMS A NICE REX BLOCK. THE NCEP
RMOP PAGE SUGGESTS THIS IS A HIGH CONFIDENCE FORECAST TOO. GREAT
PATTERN FOR POTENTIAL EAST COAST WINTER STORMS (ECWS). BUT WE
COULD MISS ANY SHORT-WAVES AT THIS TIME RANGE MOVING IN THE FAST
FLOW OVER OUR REGION.

BASED MOST OF FORECAST PACKAGE ON THE 0600 UTC GEFS AND 12Z
MODELS. BUT THIS BLOCK SHOULD TREND THINGS COLDER OVER EASTERN
NORTH AMERICA AND OUR REGION. THE 12Z GEFS IS CLEARLY COLDER. WITH
THE BLOCK...IT SHOULD GET MORE DIFFICULT FOR STORMS TO TRACK OVER
OR TO OUR NORTH. THE SOUTHERN STREAM STORM FORECAST IN THE TUE-WED
TIME FRAME COULD HOLD MORE SNOW POTENTIAL...SHOULD IT DEVELOP.
LOTS OF UNCERTAINTY AND THE EPS WE USE ARE ABOUT 100KM RESOLUTION
SO ANY SIGNIFICANT SHORT-WAVES WOULD LIKELY BE MISSED.

&&

.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
POTENT CLD FNT CROSSING CENTRAL PENN THIS MORNING...WITH BLUSTERY
WINDS...FALLING TEMPS AND INTENSE SNOW SHOWERS IN ITS WAKE. THESE
CONDS WILL CONTINUE INTO THIS AFTN ACROSS THE WEST/CENTRAL
AIRFIELDS...WITH WINDS GUSTING 40KTS. SNOW SHOWER ACTIVITY WILL BE
LIMITED FURTHER EAST...HOWEVER WINDS WILL BE STRONGER - GUSTING AS
HIGH 50+MPH AT TIMES OVER THE LWR SUSQ VLY.

XPECT LIFR/IFR AT JST-BFD...IMPROVING TO MVFR AND LOW END VFR/MVFR
GOING VFR AT UNV/AOO/IPT. MDT SHOULD STAY VFR BUT EXPERIENCE SOME
OF THE STRONGEST WIND GUSTS. PILOTS WILL HAVE TO DEAL WITH CROSSWIND
AND TURBULENCE/LLWS TDY. WINDS WILL GRADUALLY SUBSIDE BY LATER TNT
AS HIGH PRES MOVES IN FROM THE WEST.

THE HIGH PRESSURE SLIDES SOUTH/EAST ACROSS THE CENTRAL APPALACHIANS
ON THUR WITH VFR XPECTED. FLYING CONDS WILL DETERIORATE AGAIN
FRI AS ANOTHER CLIPPER LOW SLIDES SEWD THROUGH THE LWR GRT LKS.
THE PATTERN WILL TRANSITION TO MORE OF A CYCLONIC FLOW FOR SAT
WITH ANOTHER POSSIBLE SYS FOR SUNDAY.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 11 AM EST THIS MORNING FOR
PAZ005-006-010>012-037-041-042.
WIND ADVISORY FROM 11 AM THIS MORNING TO 1 AM EST THURSDAY FOR
PAZ004>006-010>012-037-041-042-045-046-049>053.
WIND ADVISORY UNTIL 1 AM EST THURSDAY FOR PAZ017>019-024>028-
033>035.
HIGH WIND WARNING UNTIL 1 AM EST THURSDAY FOR PAZ036-056>059-
063>066.
WINTER WEATHER ADVISORY UNTIL 1 AM EST THURSDAY FOR PAZ004.

&&

SYNOPSIS...DANGELO
NEAR TERM...DANGELO
SHORT TERM...DANGELO
LONG TERM...GRUMM
AVIATION...STEINBUGL
Hazardous weather outlook, Dec 31, 3:51 AM EST, 4 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
351 AM EST WED DEC 31 2008

PAZ005-006-010>012-037-041-042-010900-
MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-TIOGA-NORTHERN LYCOMING-
SULLIVAN-
351 AM EST WED DEC 31 2008

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 11 AM EST THIS MORNING...
...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 1 AM EST
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE REQUESTED TO REPORT SNOW ACCUMULATIONS TO
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE.

PAZ017>019-024>028-033>035-010900-
CLEARFIELD-NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-
MIFFLIN-JUNIATA-SOMERSET-BEDFORD-FULTON-
351 AM EST WED DEC 31 2008

...WIND ADVISORY IN EFFECT UNTIL 1 AM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ036-056>059-063>066-010900-
FRANKLIN-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-ADAMS-YORK-
LANCASTER-
351 AM EST WED DEC 31 2008

...HIGH WIND WARNING IN EFFECT FROM 8 AM THIS MORNING TO 1 AM EST
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ045-046-049>053-010900-
SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-
351 AM EST WED DEC 31 2008

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 1 AM EST
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ004-010900-
WARREN-
351 AM EST WED DEC 31 2008

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 AM EST THURSDAY...
...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 1 AM EST
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE REQUESTED TO REPORT SNOW ACCUMULATIONS TO
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE.

STEINBUGL

In the hours before

Special weather statement, Dec 31, 5:15 AM EST, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
515 AM EST WED DEC 31 2008

PAZ004-005-010-011-017-024-033-311200-
WARREN-MCKEAN-ELK-CAMERON-CLEARFIELD-CAMBRIA-SOMERSET-
515 AM EST WED DEC 31 2008

...BLUSTERY SNOW SHOWERS TO IMPACT THE EARLY MORNING COMMUTE...

BLUSTERY SNOW SHOWERS AND LOCALIZED INTENSE SQUALLS WILL IMPACT
THE NORTHWEST MOUNTAINS AND LAUREL HIGHLANDS EARLY THIS MORNING.
FALLING TEMPERATURES COMBINED WITH QUICK BURSTS OF SNOW COULD LEAD
ICY ROAD CONDITIONS ON UNTREATED SURFACES...ESPECIALLY WHERE
TEMPERATURES HAVE RISEN ABOVE FREEZING. SNOWFALL AMOUNTS WILL BE
LIGHT...AMOUNTING TO LESS THAN AN INCH IN MOST AREAS. VISIBILITIES
WILL QUICKLY BE REDUCED IN SNOW SHOWERS. MOTORISTS SHOULD USE
CAUTION FOR THE EARLY MORNING COMMUTE.

STEINBUGL
Special weather statement, Dec 31, 6:30 AM EST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
630 AM EST WED DEC 31 2008

PAZ019-045-046-049-311200-
SOUTHERN CENTRE PA-SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-UNION PA-
630 AM EST WED DEC 31 2008

...A SNOW SQUALL WILL AFFECT UNION...CENTRE...LYCOMING AND CLINTON
COUNTIES...

AT 627 AM EST...A POTENTIALLY DANGEROUS SNOW SQUALL WAS LOCATED 11
MILES SOUTHWEST OF LOCK HAVEN...MOVING EAST AT 50 MPH.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS SNOW SQUALL. THE SNOW
WILL RAPIDLY DROP VISIBILITIES IN THE SQUALL TO AROUND A QUARTER OF
A MILE. THE SNOW MAY FALL ONTO WARM ROAD SURFACES...WHICH WILL
CAUSE IT TO QUICKLY MELT AND THEN RE-FREEZE. THIS COULD CREATE VERY
ICY CONDITIONS IF THE ROAD SURFACE IS UNTREATED.

THIS SNOW SQUALL WILL REACH LOGANTON AROUND 640 AM...MCCALL DAM
STATE PARK AROUND 650 AM AND SAND BRIDGE STATE PARK AROUND 700 AM.

THIS WILL IMPACT I-80 BETWEEN MILE MARKERS 165 AND 206.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 220...STATE
ROAD 45.

USE EXTREME CAUTION IF YOU MUST TRAVEL INTO OR THROUGH THIS
POTENTIALLY DANGEROUS SNOW SQUALL. CONSIDER DELAYING TRAVEL UNTIL THE
SQUALL PASSES YOUR LOCATION.

FORECASTER: DANGELO
Special weather statement, Dec 31, 7:06 AM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
706 AM EST WED DEC 31 2008

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063>066-311330-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
706 AM EST WED DEC 31 2008

...BLUSTERY SNOW SHOWERS TO IMPACT THE EARLY MORNING COMMUTE...

BLUSTERY SNOW SHOWERS AND LOCALIZED INTENSE SQUALLS WILL IMPACT
MUCH OF CENTRAL PENNSYLVANIA EARLY THIS MORNING. FALLING
TEMPERATURES COMBINED WITH QUICK BURSTS OF SNOW COULD LEAD ICY
ROAD CONDITIONS ON UNTREATED SURFACES...ESPECIALLY WHERE
TEMPERATURES BRIEFLY WERE ABOVE FREEZING. SNOWFALL AMOUNTS WILL
BE LIGHT...AMOUNTING TO A COATING OR LESS MOST AREAS. VISIBILITIES
WILL QUICKLY BE REDUCED IN SNOW SHOWERS. MOTORISTS SHOULD USE
CAUTION AND ALLOW EXTRA TRAVEL TIME FOR THE EARLY MORNING COMMUTE.

STEINBUGL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 high wind. Local standard time, as filed.

High Wind, Lancaster

When
December 31, 8:00 AM EST to 2:00 PM EST
Where
Lancaster forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
40.042, -76.248 (the zone’s center; the record gives no point)

Non-thunderstorm winds knocked down several trees, large branches and power lines across Lancaster County. A few trees fell on vehicles, but no injuries were reported. Over one thousand PPL customers were without power.

High Wind, Dauphin

When
December 31, 8:00 AM EST to 2:00 PM EST
Where
Dauphin forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
40.415, -76.779 (the zone’s center; the record gives no point)

Non-thunderstorm winds knocked down several trees, large branches and power lines across Dauphin County. A few trees fell on vehicles, but no injuries were reported. Over one thousand PPL customers were without power.

High Wind, Cumberland

When
December 31, 8:00 AM EST to 2:00 PM EST
Where
Cumberland forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
40.164, -77.266 (the zone’s center; the record gives no point)

Non-thunderstorm winds toppled trees, large branches and power lines across Cumberland County. A few trees fell on vehicles, but no injuries were reported. Numerous power outages were also reported.

High Wind, York

When
December 31, 8:00 AM EST to 2:00 PM EST
Where
York forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
39.920, -76.726 (the zone’s center; the record gives no point)

Non-thunderstorm winds toppled trees, large branches and power lines across York County which resulted in several power outages.

High Wind, Adams

When
December 31, 8:00 AM EST to 2:00 PM EST
Where
Adams forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
39.872, -77.218 (the zone’s center; the record gives no point)

Non-thunderstorm winds toppled trees, large branches and power lines across Adams County which resulted in several power outages.

High Wind, Franklin

When
December 31, 8:00 AM EST to 2:00 PM EST
Where
Franklin forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
39.927, -77.721 (the zone’s center; the record gives no point)

Non-thunderstorm winds toppled trees, large branches and power lines across Franklin County which resulted in several power outages.

High Wind, Perry

When
December 31, 8:00 AM EST to 2:00 PM EST
Where
Perry forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.398, -77.262 (the zone’s center; the record gives no point)

Non-thunderstorm winds toppled trees, large branches and power lines across Perry County which resulted in several power outages.

High Wind, Schuylkill

When
December 31, 8:00 AM EST to 2:00 PM EST
Where
Schuylkill forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.706, -76.216 (the zone’s center; the record gives no point)

Non-thunderstorm winds toppled trees, large branches and power lines across Schuylkill County which resulted in several power outages.

High Wind, Lebanon

When
December 31, 8:00 AM EST to 2:00 PM EST
Where
Lebanon forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.367, -76.458 (the zone’s center; the record gives no point)

Non-thunderstorm winds toppled trees, large branches and power lines across Lebanon County which resulted in several power outages.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2008Every state in 2008This day in weather historyWarnings in Pennsylvania, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 139770, 139771, 139774, 139777, 139779, 139780, 139781, 139782, 139784.